Advertisement

How can I make sure my children do not misuse over-the-counter medicines?

To make sure your children do not misuse over-the-counter (OTC) medicines it is important to monitor your children's use of medicines, and reinforce that they should not take any medicines, including over-the-counter (OTC) medicines, without adult supervision. If your children need to take certain medicines regularly, you should continue to monitor use. Even children who take medicines daily may make errors in dose or dosing frequency.

You can also help your children avoid misusing OTC medicines by creating a learning environment that encourages discussion about responsible medicine use. Teach your children to turn to healthcare providers if they have questions or concerns you cannot answer. Children should know that OTC medicines can be harmful if misused or not used responsibly. Problems can arise if you:
  • fail to read and follow the entire Drug Facts label
  • take more than the labeled dose
  • take the medicine more frequently than directed on the label
  • use more than one medicine with the same active ingredient at the same time, which can lead to an overdose
  • take medicines for longer than directed on the label
  • take medicines for reasons or symptoms other than the uses directed on the label (sometimes referred to as off-label use)
  • use a different dosing device than the one that came with the medicine
  • take expired medication
If your children's symptoms don't get better or new symptoms appear, contact your healthcare provider. Take the time to fully understand the medicine, read and follow the Drug Facts label, and call your doctor, nurse, or pharmacist with questions. And keep the Poison Help number handy: 1-800-222-1222.

Continue Learning about Medication Overdose and Poisoning

Why do drug overdose rates vary by state?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
By 2010, enough prescription painkillers were sold to medicate every American adult with a typical d...
More Answers
What happens if I overdose on medication for acute pain?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
An overdose on painkillers - usually opiod analgesics - can cause respiratory depression. This is a ...
More Answers
Can I overdose on heartburn medications?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
It is possible to overdose on heartburn medication. You should never take more than one dose of ...
More Answers
What is an overdose?
RealAgeRealAge
The word overdose usually means taking too much of a drug or medication, such as a pain killer, coug...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.